Aging, liver and kidney problems, and concurrent use of certain medications (such as erythromycin [an antibiotic] and protease inhibitors for HIV) slows the metabolism (breakdown) of sildenafil. Slowed breakdown allows sildenafil to accumulate in the body and potentially may increase the risk of side effects. Therefore, in men over 65 years of age, in men with significant kidney and liver disease, and in men who also are taking medications called protease inhibitors, the doctor will initiate sildenafil at a lower dose (25 mg) to avoid accumulation of sildenafil in the body. A protease inhibitor ritonavir (Norvir) is especially potent in increasing the accumulation of sildenafil, thus men who are taking Norvir should not take sildenafil doses higher than 25 mg and at a frequency of no greater than once in 48 hours. Other medications that may affect the level of sildenafil include erythromycin and ketoconazole.
For many young men, performance anxiety plays a large role in erectile dysfunction. Other factors include money and work problems, as well as relationship issues and even issues about sexual orientation. Undiagnosed depression and post-traumatic stress disorder can cause erectile dysfunction--especially if the PTSD is related to a past sexual experience.
Pornography addiction or dependence is a potential cause for ED that many men fail to consider. If you spend a great deal of time watching and masturbating to pornography, it could cause you to develop unrealistic expectations about sex or about your sexual partners. When this happens, your brain becomes “trained” to not only expect but, in a way, to need that kind of experience in order to achieve arousal and climax. Researchers have actually studied this effect and have given the condition its own name – pornography-induced erectile dysfunction (PIED).
THIS TOOL DOES NOT PROVIDE MEDICAL ADVICE. It is intended for general informational purposes only and does not address individual circumstances. It is not a substitute for professional medical advice, diagnosis or treatment and should not be relied on to make decisions about your health. Never ignore professional medical advice in seeking treatment because of something you have read on the WebMD Site. If you think you may have a medical emergency, immediately call your doctor or dial 911.
The various PDE5 inhibitors for the treatment of ED share several common side effects, including headache, flushing, nasal congestion, nausea, dyspepsia (stomach discomfort), and diarrhea. Differences exist in side effects of the different PDE5 inhibitors, and thus it is important to be familiar with the prescribing information of the PDE5 inhibitor you are prescribed.
Until recently, erectile dysfunction (ED) was one of the most neglected complications of diabetes. In the past, physicians and patients were led to believe that declining sexual function was an inevitable consequence of advancing age or was brought on by emotional problems. This misconception, combined with men’s natural reluctance to discuss their sexual problems and physicians’ inexperience and unease with sexual issues, resulted in failure to directly address this problem with the majority of patients experiencing it.
Control your blood sugar through your diet. Eating a diabetes-friendly diet will help you better control your blood sugar levels and lessen the amount of damage to your blood vessels and nerves. A proper diet geared at keeping your blood sugar levels in check can also improve your energy levels and mood, both of which can help reduce the risk of erectile dysfunction. You may consider working with a dietitian who is also a certified diabetes educator to help adjust your eating style.
But when you or your partner notice a change in your erections, it’s important to talk to a doctor to discover the underlying cause of your ED. Erectile dysfunction is often an early warning sign of serious health conditions, like heart disease. High blood pressure, diabetes, low testosterone, and high cholesterol are all causes of ED in otherwise healthy men. Don’t assume that it’ll pass—especially if symptoms get worse over time.
No matter what the cause of erectile dysfunction, it is likely to cause feelings of stress and other emotional reactions. It’s also not uncommon for erection problems to cause tension in a relationship, particularly if one or both partners withdraws emotionally and the problem is not talked about. And it’s possible for a man’s renewed ability to have intercourse after a period of no sexual activity to stir up relationship issues.
It's tempting to think of erectile dysfunction (ED) as a condition that only affects aging men. But a small number of younger men will develop erectile dysfunction too. One survey found that about 2 percent of men in their 20s are unable to have erections. Overall, 6.5 percent of these younger males said they had at least occasional difficulty getting or sustaining an erection.
Erectile Dysfunction is usually a condition faced by men over the age of 50, but based on the large number of inquiries on blogs and forums from young men dealing with the symptoms of impotence and over 500 hits to my article titled “Can Men in Their 20’s and 30’s Have Erectile Dysfunction,” this demonstrates erectile dysfunction at all ages is a serious issue, and particularly erection problems in young men is a key issue these days. If you are in this age group and are dealing with erectile dysfunction, then you have come to the right place to learn about the issues of erectile dysfunction in young men.
In some cases, however, these drugs may be unsuitable for patients with heart disease. If you are considering one of these drugs and you have heart disease, as many diabetics do, be sure to tell your doctor. In rare cases, the pills may create “priapism,” a prolonged and painful erection lasting six hours or more (although reversible with prompt medical attention).